Advertisement

Intensive Care Medicine

, Volume 22, Issue 9, pp 995–996 | Cite as

MDMA induced hyperthermia: Report of a fatality and review of current therapy

  • K. J. Dar
  • M. E. McBrien
Case Report

Abstract

Ingestion of 3,4-methylene dioxymethamphetamine (MDMA), commonly known as “Ecstasy”, can produce toxicity that is characterised by hyperthermia, coagulopathy, rhabdomyolysis and renal failure. We report a fatality associated with MDMA ingestion and briefly review the current literature on MDMA-induced hyperthermia.

Key words

3,4-Methylenedioxymethamphetamine Ecstasy Hyperthermia 

References

  1. 1.
    Rajs J, Falconer B (1992) Cardiac lesions in intravenous drug addicts. Forensic Sci Int 13: 193–209CrossRefGoogle Scholar
  2. 2.
    Karch SB, Billingham ME (1986) Myocardial contraction bands revisited. Hum Pathol 17: 9–13PubMedGoogle Scholar
  3. 3.
    Chadwick IS, Curry PD, Linsley A, Freemont AJ, Doran B (1991) Ecstasy, 3-4-methylenedioxymethamphetamine (MDMA), a fatality associated with coagulopathy and hyperthermia. J R Soc Med 84: 371PubMedGoogle Scholar
  4. 4.
    Campkin NT, Davies UM (1992) Another death from Ecstasy. J R Soc Med 85: 61Google Scholar
  5. 5.
    Henry JA, Jeffreys KJ, Dawling S (1992) Toxicity and deaths from 3,4-methylenedioxymethamphetamine (“Ecstasy”). Lancet 340: 384–387CrossRefPubMedGoogle Scholar
  6. 6.
    Brown C, Osterloh J (1987) Multiple severe complications from recreational ingestion of MDMA (“Ecstasy”). JAMA 258: 780–781CrossRefPubMedGoogle Scholar
  7. 7.
    Logan AS, Stickle B, O'Keefe N, Hewitson H (1993) Survival following “Ecstasy” ingestion with a peak temperature of 42 degrees C. Anaesthesia 48: 1017–1018Google Scholar
  8. 8.
    Webb C, Williams V (1993) Ecstasy intoxication: appreciation of complications and the role of dantrolene. Anaesthesia 48: 542–543PubMedGoogle Scholar
  9. 9.
    Singarajah C, Lavies NG (1992) An overdose of Ecstasy. A role for dantrolene. Anaesthesia 47: 686–687PubMedGoogle Scholar
  10. 10.
    Watson JD, Ferguson C, Hinds CJ, Skinner R, Coakley JH (1993) Exertional heatstroke induced by amphetamine analogues — does dantrolene have a place? Anaesthesia 48: 1057–1060PubMedGoogle Scholar
  11. 11.
    Sternbach H (1991) The serotonin syndrome. Am J Psychiatry 148: 705–713PubMedGoogle Scholar
  12. 12.
    Gerson SC, Baldessarini RJ (1980) Motor effects of serotonin in the central nervous system. Life Sci 27: 1435–1451CrossRefPubMedGoogle Scholar
  13. 13.
    Schmidt CJ, Black CK, Abbate GM, Taylor VL (1990) MDMA-induced hyperthermia and neurotoxicity are independently mediated by 5-HT2 receptors. Brain Res 529: 85–90CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag 1996

Authors and Affiliations

  • K. J. Dar
    • 1
    • 2
  • M. E. McBrien
    • 2
  1. 1.New York Hospital-Cornell Medical CenterNew YorkUSA
  2. 2.Department of Medicine and AnaesthesiaKettering General HospitalKetteringUK

Personalised recommendations